Nebraska, 2016

High Wind in Nebraska, October 3, 2016

October 3, 2016 · NWS GLD · 1 event in 1 county or zone

During the evening a gust of 58 MPH was reported at McCook.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a gust of 58 MPH was reported at McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 3, 7:24 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 3, 7:24 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
724 PM MDT MON OCT 3 2016

.UPDATE...
Issued at 724 PM MDT Mon Oct 3 2016

Updated forecast to expire the Red Flag Warning. Will be adjusting
precipitation chances shortly as thunderstorm activity has greatly
diminished over the past hour.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 127 PM MDT Mon Oct 3 2016

Shortwave trough will lift out of the Great Basin this afternoon
and cut off over the northern Rockies tonight. Lift associated
with this system will interact with a dry line near the Kansas-
Colorado border area and result in isolated to widely scattered
thunderstorms. Moderate instability has develop east of the dry
line with CIN quickly eroding and effective bulk shear is in the
40-45kt range. However, moisture is relatively limited with
surface dew points in the low to mid 50s east of the dry line.
There is a marginal risk of a severe storm or two with hail up to
quarter size and maybe a bit more of a wind threat with bases
around 7kft and DCAPE around 1200 near the dry line. Storms will
be moving northeast at near 40kts and severe threat should end by
06z at the latest.

Cold front will move through after midnight with winds diminishing
and shifting to the northwest. Cooler and much dryer air will
filter into the area on Tuesday. RH will plummet but winds will be
relatively light so not anticipating any fire weather issues.
Skies will clear and temperatures will reach the lower to middle
70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 149 PM MDT Mon Oct 3 2016

Westerly to southwesterly upper level flow is expected over the Tri-
State Area behind the low that will move over the Northern Plains
and ahead of the next trough that will bring cooler weather at the
end of the work week.

Tuesday night drier air will continue to move into the area behind
the cold front that moved through Monday night.  With light winds
and no cloud cover, expect good radiational cooling to occur.
The coolest temperatures are expected west of Highway 25 where lows
will fall into the mid to low 30s, with upper 20s very likely in low
lying locations.  This may lead to a hard freeze occurring for
locations in low lying locations.  A frost advisory will likely be
needed for Tuesday night for a majority of the Tri-State Area.

Wednesday dry conditions will continue despite minor disturbances
moving through the upper level flow over the Tri-State Area.  Highs
will warm a few degrees from Tuesday due to the winds turning back
to the south.

Wednesday night a cold front will move through the Tri-State Area.
Soundings across the Tri-State Area show a very shallow saturated
layer developing along the elevated frontal zone over East Central
Colorado as a short wave trough moves through.  The saturated layer
gradually deepens as it moves northeast across the area.  By the
time it moves over the northeast quadrant of the Tri-State Area
there may be enough elevated CAPE for a thunderstorm to develop. Due
to the shallow nature of the saturated layer, have very low chances
for rainfall, with chances gradually increasing overnight over
southwest Nebraska where the saturated layer will be deepest.
Otherwise lows will be warmer than last night due to the expected
cloud cover and stronger winds.

Thursday highs will be 20 degrees cooler than Wednesday as cold air
advection persists through the day.  The northwest quadrant of the
area may not warm much from the previous night.  Meanwhile the next
upper level trough will move over the Tri-State Area. Ahead of it
the environment will saturate from northwest to southeast with the
deepest saturation over the northwest half of the area. Large scale
lift will also overspread the area through the day.  Chances for
rainfall will increase to the northwest toward the best lift.

Thursday night rainfall chances shift to the southern part of the
area as an upper level short wave trough moves through, bringing one
more round of rainfall with it.  Am not too enthusiastic with
chances for rainfall due to the close proximity of the 500mb trough
axis and associated subsidence and the drier air moving in.
Otherwise lows will fall into the 30s.  Current forecast has lows
above freezing. This may not be cool enough if winds become light
during the overnight and clouds clear.

Friday through Monday will be dry and warmer as an upper level ridge
builds onto the plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 538 PM MDT Mon Oct 3 2016

MVFR conditions due to blowing dust and low cumulus gradually
comes to an end over next 2 hours. Winds will weaken as well as
the inversion sets up. A low level jet, currently positioned over
the region, should strengthen and slide east. Included LLWS
for KMCK TAF due to the strength of the jet, even though surface
winds remain gusty well into the evening. A few storms are
possible at both sites. However, activity currently looks to
remain north of KGLD by 15-20 miles. KMCK may see a storm but
confidence is too low to prevail storms due to their scattered
nature. A cold front should move through late tonight, leading to
a wind shift to northwest. Winds increase in speed tomorrow as
daytime mixing ensues. After this evening's active weather,
anticipate a return to calm weather for rest of the TAF period.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...024
LONG TERM...JTL
AVIATION...RRH
Hazardous weather outlook, Oct 3, 3:48 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON OCT 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
348 PM MDT MON OCT 3 2016 /448 PM CDT MON OCT 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS FAR EASTERN COLORADO. A RED FLAG WARNING
IS IN EFFECT THROUGH 7 PM MDT. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

ACROSS THE REST OF THE TRI-STATE AREA WIND GUSTS OF 40 TO NEAR 50 MPH
ARE EXPECTED THROUGH EARLY THIS EVENING. THE GUSTY WINDS WILL
CAUSE AREAS OF BLOWING DUST WHICH WILL REDUCE THE VISIBILITIES TO
HALF MILE OR LESS AT TIMES. BE PREPARED FOR RAPIDLY CHANGING
VISIBILITIES ESPECIALLY NEAR PLOWED FIELDS.

SEVERE THUNDERSTORMS MAY DEVELOP NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON THROUGH THE EVENING. IF SEVERE THUNDERSTORMS DO DEVELOP
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR MUCH OF THE
AREA TUESDAY.

FROST IS VERY LIKELY FOR LOCATIONS WEST OF HIGHWAY 25...WITH A
HARD FREEZE POSSIBLE IN LOW LYING LOCATIONS FOR THE SAME PART OF
THE TRI-STATE AREA WEDNESDAY MORNING. THE RISK FOR FROST AND A
HARD FREEZE EXPANDS TO THE ENTIRE TRI-STATE AREA FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Oct 3, 3:55 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT MON OCT 3 2016

COZ090-KSZ001-NEZ079-032230-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
355 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
430 PM MDT/530 PM CDT/...

AT 354 PM MDT/454 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES NORTH OF BONNY RESERVOIR...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
HAIGLER...LAIRD AND BEECHER ISLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4013 10169 3969 10202 3977 10223 4025 10204
TIME...MOT...LOC 2154Z 205DEG 40KT 3981 10208

BULLER
Special weather statement, Oct 3, 4:21 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON OCT 3 2016

COZ090-091-KSZ001-013-032245-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS-
421 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM CDT/...

AT 420 PM MDT/520 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER BURLINGTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...BONNY RESERVOIR AND HALE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND 448.
 HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 212.

LAT...LON 3977 10221 3970 10185 3921 10215 3929 10237
TIME...MOT...LOC 2220Z 205DEG 39KT 3930 10224

BULLER
Special weather statement, Oct 3, 4:41 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON OCT 3 2016

COZ090-KSZ001-NEZ079-032315-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
441 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
515 PM MDT/615 PM CDT/...

AT 440 PM MDT/540 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF ST. FRANCIS...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS AND HAIGLER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3994 10164 3959 10192 3967 10213 4006 10195
TIME...MOT...LOC 2240Z 205DEG 28KT 3971 10199

BULLER
Special weather statement, Oct 3, 5:02 PM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT MON OCT 3 2016

NEZ079-032315-
DUNDY NE-
502 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL
515 PM MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF CHURCH GROVE CAMPGROUND...OR 14 MILES SOUTH OF
IMPERIAL...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY
COUNTY.

LAT...LON 4020 10160 4028 10181 4035 10177 4035 10144
TIME...MOT...LOC 2301Z 209DEG 30KT 4031 10166

BULLER
Special weather statement, Oct 3, 5:24 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT MON OCT 3 2016

COZ090-KSZ001-NEZ079-040015-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
524 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
615 PM MDT/715 PM CDT/...

AT 524 PM MDT/624 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF BONNY RESERVOIR...MOVING NORTHEAST
AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...HAIGLER...HALE AND PARKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4009 10152 3957 10199 3957 10202 3964 10221
      4024 10188
TIME...MOT...LOC 2324Z 207DEG 39KT 3967 10207

BULLER
Special weather statement, Oct 3, 6:17 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT MON OCT 3 2016

NEZ079-040045-
DUNDY NE-
617 PM MDT MON OCT 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 645 PM
MDT...

AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BENKELMAN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
PARKS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4000 10161 4006 10188 4035 10172 4035 10134
TIME...MOT...LOC 0017Z 208DEG 33KT 4013 10171

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
October 3, 9:09 PM CST
Where
Red Willow forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Reported at the airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663998.